Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Goodland, KS

May 23, 2003Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2003, 1:38 AM CDT for Decatur County, Norton County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 1:38 AM CDT (06:38 UTC)
Expired
May 23, 2003, 2:45 AM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 230638
SVRGLD
KSC039-137-230745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
138 AM CDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 245 AM CDT

* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF NORCATUR...OR ABOUT 21 MILES
  SOUTHEAST OF MCCOOK...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORCATUR AT 215 AM CDT
  REAGER AT 225 AM CDT
  CLAYTON AT 230 AM CDT
  NORTON AT 240 AM CDT
  LENORA AT 245 AM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...EDMOND AND NEW ALMELO.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4001 9992 4000 10044 3957 10024 3956 9980

THEDE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:42 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 22, 10:42 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT THU MAY 22 2003

REFLECTIVITIES ARE INCREASING A BIT JUST TO OUR NORTH...TRAVELING
SOUTHEAST. NOSE OF LOW LEVEL JET ENHANCING PRECIP NORTHEAST OF THE
AREA. CURRENT THINKING IS THAT AS THE WEAKER ACTIVITY CONTINUES TO
MOVE SOUTHEAST IT WILL INTERACT WITH LOW LEVEL JET OVER THE EASTERN
HALF OF THE AREA TO REGENERATE SOME SHOWERS AND THUNDERSTORMS. HAVE
TRIMMED POPS TO ONLY INCLUDE THE NORTHEAST AND EASTERN
ZONES...BASICALLY FROM TRENTON NEBRASKA SOUTHEAST TO HILL CITY
KANSAS. WEST OF THIS LINE ONLY EXPECT CLOUDINESS.

LATEST ETA BOUNDARY LAYER HUMIDITY AND RUC CEILING/VISIBILITY
FORECASTS SUGGEST THAT SOME LOW CLOUDS AND FOG WILL DEVELOP TOWARD
SUNRISE AS TEMPS SLOWLY FALL TOWARD THE DEWPOINT TEMP. HAVE INCLUDED
ACCORDINGLY.

.GLD...NONE.

THEDE
Hazardous weather outlook, May 22, 11:38 AM CDT, 14 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU MAY 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE ACROSS
THE AREA THROUGH TONIGHT. A SURFACE BOUNDARY WILL BECOME DRAPED
ACROSS THE AREA THIS AFTERNOON AND EVENING. A SHORTWAVE MOVING IN
FROM THE NORTHWEST WILL INTERACT WITH THE BOUNDARY AND INSTABILITY
TO PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THROUGH THE
OVERNIGHT HOURS. THE THUNDERSTORMS THAT DEVELOP ALONG AND EAST OF
THE COLORADO STATE LINE WILL HAVE A CHANCE TO BECOME SEVERE. THE
BIGGEST THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SAME PATTERN WILL REMAIN IN PLACE THROUGH SATURDAY. LOW LEVEL
MOISTURE WILL CONTINUE TO INCREASE AS SHORTWAVES MOVE ACROSS THE
AREA IN NORTHWEST FLOW ALOFT. SCATTERED THUNDERSTORMS WILL AGAIN
DEVELOP DURING THE AFTERNOON AND OVERNIGHT HOURS ON FRIDAY AND
SATURDAY. THESE STORMS WILL HAVE A CHANCE TO BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS ONCE AGAIN BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA DURING THE AFTERNOON AND OVERNIGHT HOURS.

BULLER

In the hours before

Special weather statement, May 22, 10:35 PM CDT, 3 hours 3 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-230430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT THU MAY 22 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...

SEVERE THUNDERSTORM WATCH NUMBER 418 HAS BEEN CANCELLED. THERE IS NO
LONGER A THREAT OF SEVERE WEATHER IN THE WATCH AREA.

JDK

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.